North Carolina, 2008Tornadoes and Hail in North Carolina, May 11, 2008
May 11, 2008 · NWS MHX · 23 events in 5 counties and zones
Numerous thunderstorms developed near the coast of eastern North Carolina during the late afternoon and evening hours ahead of a cold front. Jones and Carteret counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed near the coast of eastern North Carolina during the late afternoon and evening hours ahead of a cold front. Unstable air ahead of the cold front combined with strong wind shear to produce rotating thunderstorms and several tornadoes were reported near the south coast in parts of Onslow...Jones and Carteret counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 11, 2:22 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, May 11, 2:22 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
322 PM EDT SUN MAY 11 2008
.SYNOPSIS...
LOW PRESSURE AND ASSOCIATED COLD FRONT WILL PUSH THROUGH
THE AREA TONIGHT. THE LOW WILL DEEPEN AS IT MOVES SLOWLY
OFF THE MID ATLANTIC COAST MONDAY. HIGH PRESSURE BUILDS
IN FROM THE WEST TUESDAY THEN SLIDES OFFSHORE ON WEDNESDAY.
A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY AND
LINGER OVER THE REGION FRIDAY BEFORE SLOWLY MOVING OFFSHORE
SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE THREAT FOR SEVERE WEATHER WILL CONT INTO THIS EVE AS MAIN
SHORT/SFC COLD FRONT PUSH TWD MID ATLC COAST. THE MAIN ASSOCD
CONVECTIVE LINE NOW MOVING THRU WEST CENTRAL NC AND WILL SWEEP
ENE AFFECTING EASTERN NC BTWN ABOUT 6 PM AND MIDNITE. WATCH HAS
ALREADY BE ISSUED FOR CNTRL NC AND EXPECT WILL BE EXTENDED
FARTHER EAST SOMETIME LATER THIS AFTN.
SOME BREAKS IN THE CLOUDS BECOMING EVIDENT INLAND AND EXPECT MORE
CLEARING WILL OCCUR AS WEDGE ERODES. INCREASED INSTABILITY WILL
COMBINE WITH MODERATE WIND SHEAR PROFILES TO CONT THE THREAT FOR
SUPERCELL DEVELOPMENT EVEN AFTR DYTM HEAT LOSS...BUT SHUD SEE A
GRADUAL WEAKENING OF STORMS LATE IN THE EVE AND THEY MOVE INTO
MORE STABLE ENVIRONMENT NEARER THE COAST.
BECOMG BREEZY WITH PARTIAL CLEARING AFTR COLD FRONT PASSAGE LATER
TNGT. MIXED BNDRY LAYER WILL OFFSET THE LOW LVL CAA WITH LOWS
MAINLY 55-60 EXPECTED.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
UPR LOW CROSSING THE CNRTL APPALACHIANS TNGT WILL TRACK ESE TO OFF
THE VA COAST MON. WRAPARND MOISTURE AND VORT LOBE ROTATING ARND
THE UPR LOW COMBINED WITH SUNNY BREAKS/SFC HEATING MAY SET OFF A
FEW AFTN SHWRS. BEST PCPN CHCS WILL BE OVR NE AREAS...CLOSER TO
THE UPR COLD POOL. OTHERWISE A MOCLDY/WINDY/COOL DAY FOR MOST
WITH HIGHS STRUGGLING TO REACH 70F.
THREAT OF A FEW CSTL SHWRS CONT MON EVE DUE TO INFLUENCE OF
SLOW MOVING UPR LOW INTO WESTERN ATLC. CLOUDS SHUD TEND TO ERODE
AT NIGHT AND DECOUPLING INLAND WILL RESULT IN COOL OVRNGT LOWS
GENERALLY M-U40S INLAND/L50S COAST.
NICER CONDS ON TAP FOR TUE AS SFC HIGH PRES/HIGH AMP RIDGE BUILD
EAST. SUNSHINE WILL HELP BOOST TEMPS U60/L70S WHICH IS STILL ABT
8-10 DEGS BLO NORM FOR MID-MAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BENIGN MIDWEEK CONDS WITH HIGH PRES/UPR RDG TRANSITING THE FCST
AREA. A POTENTIALLY WET PERIOD SETS UP LATE IN THE WEEK POSSIBLY
CARRYING INTO NEXT WEEKEND AS A COLD FRONT MAY STALL OVR THE
REGION PER GFS. ECMWF HAS A MORE PROGRESSIVE SOLN BUT FAVORED
SLOWER SOLN IN THE HIGH AMPLITUDE PATN SUGGS EXTENDED RAIN CHCS
FOR MUCH OF THE LATER FCST PERIOD.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
COMPLICATED FCST WITH FIRST BATCH OF SHOWERS MOVING
OFFSHORE...WITH SECOND WAVE DEVELOPING TO THE WEST. MORNING
OVERRUNNING WITH OVC CLOUDS STARTING TO BREAK UP WITH MID LVL DRY
AIR ADV. THE BREAK WILL SET THE STAGE FOR MORE CONVECTIVE AND
POSSIBLY SEVERE STORMS LATER THIS EVENING. CONDITIONS AT THE
TERMINALS SHOULD LIFT FROM MVFR TO VFR WITH -RA BECOMING VCTS. THE
FRONT SHOULD CLEAR OUT THE CONVECTION...BUT A FEW SHOWERS MAINLY
ALONG THE COAST. WINDS SHOULD REMAIN UP WHICH WILL KEEP IFR
CONDITIONS FROM DEVELOPING OVER THE SATURATED GROUND.
GUSTY W-NW WINDS CONTINUE MON WITH A CHANCE OF SHOWERS IN WRAP
AROUND MOISTURE AS THE LOW SLOWLY MOVES AWAY FROM THE REGION.
&&
.MARINE...
WINDS CONVECTION OVER THE COASTAL WATERS WILL CONTINUE TO PUSH
EAST...MEANWHILE A SFC LOW WILL STRENGTHEN INLAND. THIS FEATURE
WILL TIGHTEN THE PRES GRAD AND MIX DOWN SOME STRONGER WINDS ALOFT
TNT. WINDS WILL LIKELY REMAIN SUSTAINED AROUND 20 TO 25
KT...HIGHER S. FOR MON THE LOW WILL MOVE OFFSHORE AND
STRENGTHEN...TIGHTENING THE PRES GRAD EVEN MORE. THE STRONG LOW
LVL JET ASSOCIATED WITH THE SYSTEM WILL HAVE NEAR 50KT WINDS JUST
OFF THE DECK...AND SOUNDINGS SUGGEST A FAIR AMOUNT OF THAT WILL BE
ABLE TO MIX DOWN. A WIND ADV WILL BE POSTED FOR THE OBX WHERE
WINDS WILL LIKELY BE SUSTAINED AROUND 25 TO 30 MPH WITH GUSTS TO
35 MPH EARLY MON...THEN INCREASE TO 30 TO 40 MPH MON NT. WINDS
INLAND WILL LIKELY BE AROUND 20 MPH SUSTAINED WITH GUSTS AROUND 30
OR 35 MPH...OR JUST UNDER WIND ADV CRITERIA. THE NW PROJECTION OF
THE STRONGER WINDS ON THE OBX WILL LIMIT THE AMOUNT OF COASTAL
FLOODING CONCERNS AS FETCH IS LIMITED. COULD SEE SOME MINOR WATER
LVL RISES NEAR MANTEO AND SOME HIGH SURF CONDITIONS ON THE OCEAN
SIDE.
AS THE LOW SLOWLY MOVES N TUE...THE PRES GRAD WILL START TO RELAX
AND WINDS WILL COME DOWN. SEAS HOWEVER WILL REMAIN UP FOR SOME
TIME MAINLY IN THE N AS BACKSWELL FROM THE EXITING LOW CONTINUE
THROUGH MID TO LATE WEEK. THE GFS SHOWS A SFC LOW MOVING OFFSHORE
NC/VA AREA ON THU...BUT IT IS THE STRONGEST SOLUTION AND OUTLIER
COMPARED TO UKMET/ECMWF SO WILL FOLLOW HPC (ECMWF) FCST BRINGING
THE FEATURE IN FRI AND MUCH WEAKER. THEREFORE DO NOT HAVE SCA
WINDS AFT CONDITIONS SUBSIDE LATE TUE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 4 PM MONDAY TO 6 AM EDT TUESDAY FOR NCZ103-
104.
MARINE...GALE WARNING UNTIL 6 AM EDT TUESDAY FOR AMZ130-135-150-152-154-
156-158.
&&
SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...BTC/JS
AVIATION...SJ
MARINE...SJHazardous weather outlook, May 11, 4:38 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SUN MAY 11 2008
NCZ029-044>047-079>081-090>094-120945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
538 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A
WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE THUNDERSTORMS WILL END DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
NCZ103-104-120945-
OUTER BANKS DARE-OUTER BANKS HYDE-
538 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A
WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE THUNDERSTORMS WILL END LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG LOW PRESSURE NORTHEAST OF THE REGION WILL PRODUCE GUSTY
NORTH TO NORTHWEST WINDS OVER THE AREA LATER MONDAY AND MONDAY
NIGHT. WIND ADVISORIES MAY BE NEEDED ALONG THE COAST. MINOR COASTAL
FLOODING WILL ALSO BE POSSIBLE OVER THE OUTER BANKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
NCZ095-098-120945-
CARTERET-ONSLOW-
538 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AS A
WARM FRONT LIFTS NORTH INTO THE REGION. LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAIN AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE THUNDERSTORMS WILL END DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 11, 5:27 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
627 PM EDT SUN MAY 11 2008
NCZ029-112330-
MARTIN-
627 PM EDT SUN MAY 11 2008
...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 730 PM EDT...
AT 627 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTHWESTERN
BERTIE COUNTY TO EAST CENTRAL EDGECOMBE COUNTY...OR FROM 5 MILES
SOUTHEAST OF RICH SQUARE TO 8 MILES NORTHEAST OF TARBORO...MOVING
EAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GOLD POINT AT
635 PM EDT...HAMILTON AT 640 PM EDT..
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, May 11, 5:44 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
644 PM EDT SUN MAY 11 2008
NCZ029-044-112345-
MARTIN-PITT-
644 PM EDT SUN MAY 11 2008
...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
745 PM EDT...
AT 644 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM WILLIAMSTON TO
26 MILES SOUTHWEST OF WILLIAMSTON...OR FROM WILLIAMSTON TO 9 MILES
NORTHWEST OF GREENVILLE...MOVING EAST AT 45 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 655 PM EDT..
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Event by event
14 hail, 6 tornado, 3 thunderstorm wind. Local standard time, as filed.
Tornado, Onslow
- When
- May 11, 5:57 PM EST to 5:59 PM EST
- Where
- Onslow County, 0.89 mi SW of Belgrade to 0.59 mi SE of Belgrade
- Rating
- EF2
- Path length
- 1.11 mi
- Path width
- 100 yd
- Continued into
- Jones, Nc (MHX)
- Injuries
- 6 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.870, -77.240
Tornado touched down near Belgrade and moved east into southern Jones county about 1 mile southeast of Belgrade. The tornado had a path length of around 5 miles and was rated as an EF2. Several homes received moderate to severe damage with 6 minor injuries reported. Several outbuildings were destroyed and numerous trees were sheared off.
Tornado, Jones
- When
- May 11, 5:59 PM EST to 6:03 PM EST
- Where
- Jones County, 1.79 mi SSE of Maysville to 4.37 mi ESE of Maysville
- Rating
- EF2
- Path length
- 3.87 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.875, -77.222
A tornado touched down near Belgrade in Onslow County and crossed into Jones county about 1 mile to the southeast of Belgrade. The tornado was rated as an EF2 and had a total path length of 5 miles. The tornado was about 100 yards wide. Most of the structural damage occurred in Onslow county...however numerous trees were sheared off in Jones county and a porch was destroyed at one residence.
Hail, Craven
- When
- May 11, 6:05 PM EST
- Where
- Craven County, 0.56 mi E of Vanceboro
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.300, -77.160
Tornado, Onslow
- When
- May 11, 6:28 PM EST to 6:29 PM EST
- Where
- Onslow County, 1.79 mi NW of Morton Fork to 1.72 mi NNW of Morton Fork
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 34.840, -77.240
Brief tornado touchdown reported by several people south of Belgrade. No damage was reported and was rated as an EF0.
Hail, Onslow
- When
- May 11, 6:30 PM EST
- Where
- Onslow County, 1.79 mi SW of Haw
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.680, -77.570
Hail, Onslow
- When
- May 11, 6:36 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.760, -77.400
Hail, Onslow
- When
- May 11, 6:38 PM EST
- Where
- Onslow County, 0.57 mi W of Palo Alto
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.800, -77.230
Hail, Onslow
- When
- May 11, 6:40 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.760, -77.400
Hail, Onslow
- When
- May 11, 6:43 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.760, -77.400
Hail, Craven
- When
- May 11, 6:50 PM EST
- Where
- Craven County, 0.89 mi NW of (Nkt)mcas Cherry Pt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.910, -76.890
Hail, Craven
- When
- May 11, 6:55 PM EST
- Where
- Craven County, 1.84 mi WSW of Cherry Pt Usnr
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.890, -76.930
Hail, Craven
- When
- May 11, 6:55 PM EST
- Where
- Craven County, 1.38 mi N of Trent Woods
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.120, -77.080
Hail, Craven
- When
- May 11, 6:59 PM EST
- Where
- Craven County, 1.84 mi WSW of Cherry Pt Usnr
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.890, -76.930
Tornado, Carteret
- When
- May 11, 7:06 PM EST to 7:12 PM EST
- Where
- Carteret County, 3.3 mi S of Newport to 0.55 mi SSW of Edgewater
- Rating
- EF1
- Path length
- 2.71 mi
- Path width
- 30 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.732, -76.850
Tornado touched down west of Brandywine Bay subdivision and tracked east-northeast near Walmart shopping center before lifting northwest of Morehead City. Sporadic damage along path with trees downed and some minor structural damage to buildings. Tornado was rated as an EF1.
Thunderstorm Wind, Dare
- When
- May 11, 7:08 PM EST
- Where
- Dare County, 1.32 mi ENE of Rodanthe
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -75.460
Trained spotter reported estimated wind gust of 65 mph.
Tornado, Carteret
- When
- May 11, 7:17 PM EST to 7:20 PM EST
- Where
- Carteret County, 1.3 mi WSW of Crab Pt Vlg to 1.12 mi WSW of Crab Pt Vlg
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.745, -76.752
Waterspout moved onshore across Morehead City Country Club and tracked southeast for less than one half mile before dissipating. Several trees were blown down, an outbuilding also had its roof blown off. The tornado was rated as an EF0.
Hail, Onslow
- When
- May 11, 7:17 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.760, -77.400
Hail, Onslow
- When
- May 11, 7:20 PM EST
- Where
- Onslow County, 2.36 mi SSW of Midway Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.700, -77.370
Tornado, Carteret
- When
- May 11, 7:27 PM EST to 7:28 PM EST
- Where
- Carteret County, 1.14 mi N of Beaufort to 1.13 mi N of Beaufort
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 34.736, -76.650
Public reported a brief tornado touchdown just north of Beaufort. Rated as an EF0 with no damage.
Thunderstorm Wind, Carteret
- When
- May 11, 7:27 PM EST
- Where
- Carteret County, Beaufort
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.720, -76.650
Wind gust of 60 mph reported at Beaufort Town Dock.
Hail, Onslow
- When
- May 11, 7:28 PM EST
- Where
- Onslow County, 2.36 mi SSW of Midway Park
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.700, -77.370
Hail, Carteret
- When
- May 11, 7:37 PM EST
- Where
- Carteret County, 1.33 mi WNW of Atlantic
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.890, -76.350
Thunderstorm Wind, Dare
- When
- May 11, 8:33 PM EST
- Where
- Dare County, 1.32 mi ENE of Rodanthe
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -75.460
Trained spotter recorded wind gust of 65 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
- Tornado and Damaging Winds in Indiana, May 11, 2008$87,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95318, 108281, 95328, 95319, 95329, 95330, 95331, 95332, 95333, 95335, 95336, 95337, 95338, 95323, 95344, 95325, 95339, 95340, 95326, 95347, 95341, 95342, 95345.